Alert archive / Vermont / Winter Weather Advisories in 2020

Winter Weather Advisory 21, NWS Albany, NY

December 4, 2020Bennington County, Windham County, Vermont; Northwest Hills Planning Region, Connecticut

NWS Albany, NY issued this winter weather advisory at Dec 4, 2020, 3:29 PM EST for Bennington County, Windham County, Vermont; Northwest Hills Planning Region, Connecticut. It took effect at Dec 5, 2020, 7:00 AM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 4, 2020, 3:29 PM EST (20:29 UTC)
In effect from
Dec 5, 2020, 7:00 AM EST
Expired
Dec 5, 2020, 7:00 PM EST
In force
12 hr
Issued by
NWS Albany, NY

Counties Northwest Hills Planning Region, CT, Bennington County, VT, Windham County, VT

The radar

The Albany radar (KENX), 86 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.5 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2100 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this winter weather advisory went out at Dec 4, 12:54 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Dec 4, 12:54 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1254 PM EST Fri Dec 4 2020

.SYNOPSIS...
After a mostly cloudy day with a few light showers, our
attention turns to a coastal storm which may impact western New
England and parts of eastern NY Saturday into Saturday night.
Initial rain could changeover to wet snow, especially in the higher
terrain areas. Then, seasonably cool and tranquil weather returns
for Sunday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1245 PM EST...Breaks in the overcast across Ulster,
Dutchess, Litchfield and southern Berks have resulted in
temperatures to climb above 50F. North of here, clouds and some
light precip, mainly in the form of light rain with a little
light snow for the higher terrain of the Dacks. So main near
term update was to raise temps southern areas, adjust PoPs/Wx
per radar trends and sky cover per GOES imagery and forecast
expectations via HRRR/RAP.

Previous discussion...latest radar reflectivities show some
showers expanding into the eastern Catskills and Mohawk Valley
with some lake enhanced showers approaching the southern
Adirondacks. However, a dry column is preventing any
precipitation from reaching the ground as evident in all NYS
mesonet sites remaining dry overnight. The latest GOES16 IR and
water vapor satellite imagery shows a trough over the Great
Lakes and southwest flow downstream advecting clouds into
eastern NY and New England. Southwest flow will likely keep
temperatures a few degrees above normal with highs reaching into
the low to mid 40s (mid to upper 30s in the southern
Adirondacks and southern Greens); however, temperatures should
run a few degrees shy of yesterday due to increased clouds and
evaporative cooling from showers trying to overspread the
region.

As moisture from a storm developing in the Southeast streams
northeastward, a thermal gradient in the 925-850mb and
850-700mb layer tighten over the I-84 corridor which guidance
continues to show resulting in some showers for southern Ulster,
Dutchess and Litchfield County late this afternoon into this
evening. Further north, height falls downstream of the
aforementioned trough in the Great Lakes and lake enhanced
moisture looks to result in rain/snow showers for the southern
Adirondacks today. Total snowfall amounts should only range
coating to 1 inch with highest amounts of elevations above
2000ft. In between these two areas, lackluster moisture and
weak forcing should keep conditions dry through sunset.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Winter Storm Watch remains in effect for southern Vermont and
the Berkshires for Saturday into Saturday night...

The global deterministic guidance has finally come into better
agreement regarding the storm track of the upcoming weekend
coastal storm. Now that the northern stream shortwave trough is
over southern Canada and the Great Lakes, the upper air network and
satellites have sampled it better resulting in better
consistency between the NCEP and international guidance.

The ECWMF actually trended towards the GFS solution with the
northern stream shortwave trough now appearing to be less
amplified than previous runs suggested. As a result, the potent
southern stream shortwave (which is clearly seen on GOES16 water
vapor imagery over the Ozarks this morning) is expected to
escape to its south for a period before phasing off the mid-
Atlantic coast on Saturday. The delayed phasing keeps the
coastal storm tracking closer to the 40N/70W benchmark with the
heaviest precipitation axis suppressed to our south/east.
However, the coastal storm should undergo rapid cyclogensis in
response to enhanced upper level divergence from a dual jet
structure aloft and from the parent trough becoming negatively
tilted once phasing commences.

Initial rainfall in the mid-Hudson Vally, eastern Catskills and
NW CT tonight should expand northward Saturday morning as the
coastal storm intensifies. Once the storm tracks towards Block
Island by 18 UTC Saturday, an organized area of moderate to
heavy precipitation in its northwest quadrant/deformation zone
should develop and shift into New England. The ECWMF and GFS
suggest that this band could reach into the Berkshires,
Litchfield County and southern VT with a sharp westward cut-off
heading into New York. While the initial air mass will still be
rather mild (sfc temperatures in the mid to upper 30s), diabatic
cooling processes from heavy precipitation intensity should
allow rain or rain/snow mix to transition to a wet snow,
especially in the higher terrain areas at or above 1000ft.
Northwest winds on the backside of the coastal low should not
only result in cold air advection but also act to tighten the
thermal gradient within the deformation zone, increasing the
potential for mesoscale bands to develop and produce areas of
enhanced precipitation/heavy wet snow. Exactly where this band
will set-up and even if it will occur in the ALY forecast area
is still uncertain.

The expectation is for higher terrain in areas to transition to
snow first with lower terrain areas transitioning to wet snow
Saturday afternoon as the wet-bulb zero heights crash. The
period from 18 UTC Saturday to 06 UTC Sunday looks to have the
best opportunity for snowfall accumulation. Our total snowfall
forecast for the southern Greens and Berkshires has decreased
compared to our last forecast with amounts now only ranging
between 2 and 6 inches but we have maintained the Winter Storm
Watch given that a number of GFS and ECWMF QPF ensemble members
still fall well above the operational runs and ensemble mean.
This means that the potential for the coastal storm to track
further west/inland is still a possibility and should be taken
into consideration when messaging potential impacts. We
collaborated this thinking with WPC, GYX and BOX. While we have
not issued any other products for other zones, we have coating
to 2 inches of snow in Litchfield County and the higher terrain
areas of the Taconics. Should the storm track further
west/inland, higher snowfall amounts for these areas are
expected and could necessitate additional winter weather
products. We outlined this thinking in the latest HWO.

The storm exits into New England by after 06 UTC Sunday with
much colder air funneling into the region behind it. Expect
overnight lows to fall into the 20s throughout the region.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Guidance is in agreement the region remains under a trough through
the period, however its expected deamplify with time. While at the
surface higher pressure should dominate our area. By Sunday morning
a Nor'easter is expected to moving into the Canadian Maritimes and
should be losing its grip on the region. Another coastal storm is
expected to develop off the southeast coast Monday but is expected
to track northeastward remaining well to our south including its
associated precipitation. Fair weather is expected much of this week
however with troughing aloft clouds will be around with mainly
partly sunny skies are expected during the day. A low pressure
system is expected to pass well to our north mid-week and main bring
some rain and snow showers to areas to the north and west of the
Capital District.

Temperatures are expected to be a bit below normal during the
daytime and near seasonable readings at night Sunday through Tuesday
night. Temperatures are expected to moderate to seasonable levels
Wednesday and above normal Thursday.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Flying conditions are currently VFR across the region with bkn-ovc
mid level clouds in place.  Through the remainder of the afternoon
hours and into the early evening, flying conditions will continue to
remain VFR.   Although cigs may lower somewhat to 3500-5000 ft for
most sites with a light south to southwest winds at 5 to 10 kts.

This evening, some light rain will start to spread towards KPOU and
rain will continue there into the overnight hours.  This will allow
for MVFR conditions, with possibly IFR conditions for both
visibility and cigs by the late night hours.  Elsewhere, the precip
shield won't make as much northern progress.  Flying conditions will
initially be VFR, but may start to trend towards MVFR by the late
night hours, with cigs lowering to 1500-2500 ft. Some light rain may
reach towards KPSF towards daybreak as well. Light southerly winds
will start to shift to the north by the late night hours and start
to pick up.

During the morning hours on Saturday, flying conditions will be IFR
for KPOU/KPSF within rainfall.  The rain will start to mix with and
changeover to snow for KPSF by the mid to late morning hours. A
light rain/snow mix may finally reach towards KALB by the late
morning or early afternoon hours, but precip looks fairly light, so
flying conditions will probably only be MVFR.  KGFL should remain
mainly dry, as the bulk of the precip will remain to the south and
east, with continued VFR or high end MVFR conditions expected.
Precip at KPOU will start to diminish by early afternoon, with
precip lingering at KPSF through the afternoon hours.   North-
northwest winds will increase to 10 to 15 kts, with some higher
gusts, especially at KPSF/KPOU.

Outlook...

Saturday Night: Low Operational Impact. Breezy. Slight Chance of SN.
Sunday: Low Operational Impact. Breezy. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Low Operational Impact. Slight Chance of SHRA.

&&

.HYDROLOGY...
Confidence is increasing that a coastal storm will occur this
weekend but uncertainty remains with how far inland the storm
tracks. The latest guidance has come into better consensus with
the highest QPF remaining in western New England and areas south
and east of the Capital District. Ensemble guidance, however,
still shows quite a few members exceeding the mean and
operational runs which means that the potential for a westward
shift to the track is still in the cards. Should this occur,
expect higher QPF amounts for the ALY Hydro Service Area.
Current forecast shows 0.50 to 1.00" of QPF in western New
England with a sharp northwest cut-off reducing amounts to
between 0.10 - 0.25" for the Capital Region and the eastern
Catskills and just a few hundredths for areas north and west.

After the heavy rainfall event from Monday that produced
widespread 1 - 3 inches of rainfall, a westward shift to the
track would bring higher QPF amounts to the Berkshires,
Litchfield Hills, mid-Hudson Valley and eastern Catskills where
soils are saturated and rivers still running high. A few rivers
may near or exceed action stage in these areas, should this
solution verify.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...Winter Storm Watch from Saturday morning through Sunday
     morning for MAZ001-025.
VT...Winter Storm Watch from Saturday morning through Sunday
     morning for VTZ013>015.

&&

SYNOPSIS...Speciale
NEAR TERM...BGM/Speciale
SHORT TERM...Speciale
LONG TERM...IAA
AVIATION...Frugis
HYDROLOGY...Speciale
Hazardous weather outlook, Dec 4, 4:55 AM EST, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
455 AM EST Fri Dec 4 2020

MAZ001-025-VTZ013>015-051200-
Northern Berkshire-Southern Berkshire-Bennington-Western Windham-
Eastern Windham-
455 AM EST Fri Dec 4 2020

...WINTER STORM WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY
MORNING...

This Hazardous Weather Outlook is for western Massachusetts and
southern Vermont.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ001-013-NYZ054-061-066-051200-
Northern Litchfield-Southern Litchfield-Eastern Rensselaer-
Eastern Columbia-Eastern Dutchess-
455 AM EST Fri Dec 4 2020

This Hazardous Weather Outlook is for northwestern Connecticut and
the Taconics in eastern New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A coastal storm is expected this weekend but uncertainty remains with
how inland into Connecticut and eastern New York it will track. The
latest track would allow initial rain to transition to wet snow in
the higher terrains of Litchfield County and the Taconics. Should the
storm track further inland, higher snowfall amounts may be possible
and a winter weather advisory may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ032-033-038>043-047>053-058>060-063>065-082>084-051200-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Western Greene-
Eastern Greene-Western Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-
455 AM EST Fri Dec 4 2020

This Hazardous Weather Outlook is for all of eastern New York except
the Taconics.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A coastal storm this weekend looks to produce rain across the region
with a sharp northwest gradient. Some higher terrain areas may mix
with or transition to wet snow. Should the storm track shift west,
higher rainfall and snowfall amounts may be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 3:29 PM ESTWinter Storm WarningALYWindham23 hr

Nearby

Winter Weather Advisories in Vermont, 2020Winter Weather Advisories in Connecticut, 2020Every winter weather advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.